Alert archive / Pennsylvania / River Flood Warnings in 2018
River Flood Warning 48, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this river flood warning at Sep 9, 2018, 3:48 PM EDT for Fayette County, Greene County, Pennsylvania. It took effect at Sep 10, 2018, 12:42 AM EDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2018, 3:48 PM EDT (19:48 UTC)
- In effect from
- Sep 10, 2018, 12:42 AM EDT
- Expired
- Sep 10, 2018, 8:00 PM EDT
- In force
- 19 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Fayette County, PA, Greene County, PA
The radar
The Pittsburgh radar (KPBZ), 76 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Monongahela River at Point Marion Lock and Dam (lower pool) (PMRP1).
- Action stage
- 20 ft
- Minor stage
- 26 ft
- Moderate stage
- 27 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03063000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this river flood warning went out at Sep 9, 1:29 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 9, 1:29 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
129 PM EDT Sun Sep 9 2018
.SYNOPSIS...
Rain, moderate to possibly heavy at times, is expected through
Monday as the remnants of former tropical system Gordon crosses
the region. Significant widespread flooding is likely to
develop across the region through early week. Drier weather and
warmer temperatures will return for Tuesday into the mid week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Large scale isentropic lift continues to envelop the area with
widespread stratiform rain, some of which has been rather heavy
this morning across Washington, Allegheny and Westmoreland
counties with hourly rates approaching 1/3 of an inch. Well over
an inch of rain just in the last 3 hours here at WFO PBZ. Total
amounts since yesterday are now well over 2 inches for all but
far NW PA/nrn OH counties, with localized amounts approaching 4
inches in nrn WV into Garrett MD.
GOES satellite and surface observations show a sharp warm front
and clearing line extending SW from Charleston WV back across
eastern Kentucky. This feature, and the remnant low pressure
circulation from what was once TS Gordon, will be key in the
precipitation forecast through tonight. Ongoing elevated
convection immediately north of the surface boundary is expected
to persist as the SW-NE oriented precipitation axis begins to
re-orient move SSW-NNE through this evening as the system
deepens and takes a more northerly track. More importantly,
however, is prospect for strong to severe convection developing
within the surface warm sector to our south. As this activity
advects northward, the aggregate effects of both pre- and
immediately post-frontal convection will result in widespread
moderate to heavy rainfall overspreading eastern Ohio, western
PA and nrn WV this evening and overnight. It seems all but
certain that another 2 to 4 inches of rain is likely from now
(16Z) through tonight, with totals averaging 4 to 7 inches.
Even with the longer duration event and an overall drier period
leading up over the past several weeks, this type of rainfall is
extraordinary for the local region and on par with several past
post-tropical events that yielded major, widespread flooding.
River forecasts on the Mon/Allegheny and Ohio all show major
rises over the next several days, with the Ohio likely the
greatest impacted from upstream flow and exceptional rainfall
over the basin itself. Persons along rivers, creeks, streams or
in flood- susceptible valleys or low-lying areas should make
immediate preparations to move to higher ground.
Of far lesser importance, temperature wise, most areas stuck in
the mid 50s and even upper 40s in the mountains. Some of the
high resolution models attempt to nose the surface warm front
and attendant dry slot into the far northern WV counties this
afternoon. Given the ease at which convection is developing
along the front, I'm hard pressed to believe this is going to
occur and that any northward movement of the boundary would be
offset by convective outflow, given the absence of strong
pressure falls. Thus, I've tapered highs back from the lower 70s
into the mid 60s across Wetzel, Marion and Monongalia counties, and
there's a decent chance that they could also hold cooler than
that. Elsewhere, a slow creep toward the upper 50s (mid 50s
along/north of I-80) is expected -- remarkably some 35 to 40
degrees colder than just a few days ago! A slow rise will
continue through the overnight hours.
Winds will also remain steady from the east at 10 to 15 with
gusts to 25 mph (30-35 mph likely across the higher terrain of
WV/MD). This is of significance because as the ground loses
structure from persistent rain, we could see a number of
uprooted trees and the potential for land slides.
Bookbinder
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
Widespread moderate to areas of heavy rain will continue
tonight. The only change from previous forecast would be a
slight shift westward of the heavy rain axis as the 500mb low
remains further north and west. This is also keeping the
surface reflection just a bit further west as it swings into
north-central Ohio by dawn on Monday.
Rain will taper off Monday morning as the entire system lifts
northward into the northern Great Lakes.
Tuesday looks mainly dry, absent an isolated cold air advection
shower. However, with plenty of clouds, and the main cold pool
aloft drifting through, temperatures will remain well below
seasonal values.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Models are in good agreement with an amplified upper
trough/ridge pattern shaping up by mid-week. However, model
disagreement does exist with the forecast for Hurricane Florence
and how it may (or may not) affect sensible weather across the
eastern CONUS, including the Pittsburgh region. Will stray
little from a model blend during this time frame, though
temperatures will return to above average values.
&&
.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
High confidence of a prolong period of IFR weather as we reside
north of a warm front much of the period. Waves of light to
moderate rain will cross through the night into Tuesday morning.
Visibilities will be between low end VFR and high end IFR. CIGS
should be the driving factor for the flight category despite
modest east winds around 10-15 kts with gusts up to 30 kts. LBE
and MGW are the exception with MVFR to VFR weather which will
persist most of the forecast.
Low level wind shear is a concern overnight as strong easterly
fetch develops.
A slug of moderate to at times heavy rain shall traverse
airports along the Ohio river overnight which will drive down
visibilities. As the cold front crosses at the tail end of the
forecast wind turns to the south and should help lift CIGS to
MVFR from west to east.
Outlook...
No widespread IFR weather is predicted.
&&
.HYDROLOGY...
Periods of high rainfall rates are expected throughout the day
as lift and deep moisture increases. The Flood Watch remains in
effect.
Current guidance points towards widespread minor to moderate
river flooding within the lower Monongahela, Upper Ohio, and
Muskingum river basins, with a potential for major flooding in
the Ohio river basin. River Flood Watches have been issued for
many locations in these basins. The Allegheny and Cheat River
basins are expected to be the least impacted, though rises are
expected.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch through Monday evening for MDZ001.
OH...Flood Watch through Monday evening for OHZ039>041-048>050-
057>059-068-069.
PA...Flood Watch through Monday evening for PAZ007>009-013>016-
020>023-029-031-073>076.
WV...Flood Watch through Monday evening for WVZ001>004-012-021-
509>514.
&&
aviation...98Hazardous weather outlook, Sep 9, 3:29 AM EDT, 12 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 329 AM EDT Sun Sep 9 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-100730- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 329 AM EDT Sun Sep 9 2018 ...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 9, 3:16 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
316 PM EDT SUN SEP 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY RAIN 2 NNE FOX RUN 40.72N 80.07W
09/09/2018 M3.48 INCH BUTLER PA COCORAHS
3.48 INCHES STORM TOTAL. 2.32 INCHES IN THE PAST 8.5
HOURS.
&&
EVENT NUMBER PBZ1803460
07Local storm report, Sep 9, 3:17 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 PM EDT SUN SEP 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HEAVY RAIN MOUNTAIN LAKE PARK 39.40N 79.37W
09/09/2018 M4.41 INCH GARRETT MD COCORAHS
4.41 STORM TOTAL SINCHE FRIDAY.
&&
EVENT NUMBER PBZ1803461
07Local storm report, Sep 9, 3:22 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT SUN SEP 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HEAVY RAIN GREENSBURG 40.31N 79.54W
09/09/2018 M3.60 INCH WESTMORELAND PA TRAINED SPOTTER
24 HOUR RAINFALL.
&&
EVENT NUMBER PBZ1803462Local storm report, Sep 9, 3:30 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT SUN SEP 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN 2 S SALEM 40.87N 80.85W
09/09/2018 M2.34 INCH COLUMBIANA OH TRAINED SPOTTER
&&
EVENT NUMBER PBZ1803463Local storm report, Sep 9, 3:32 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 PM EDT SUN SEP 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HEAVY RAIN 2 S ZELIENOPLE 40.76N 80.14W
09/09/2018 M2.70 INCH BUTLER PA PUBLIC
STORM TOTAL RAIN
&&
EVENT NUMBER PBZ1803464
07Local storm report, Sep 9, 3:47 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
347 PM EDT SUN SEP 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM FLOOD BETHEL PARK 40.32N 80.04W
09/09/2018 ALLEGHENY PA 911 CALL CENTER
NUMEROUS REPORTS OF FLOODED ROADS
&&
EVENT NUMBER PBZ1803465
07The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 9:29 AM EDT | Areal Flood Warning | PBZ | Fayette, Greene | 6 hr |
| Sep 9, 10:40 AM EDT | Areal Flood Warning | PBZ | Allegheny, Washington, Westmoreland | 5 hr |
| Sep 9, 11:04 AM EDT | River Flood Watch | PBZ | Fayette, Greene | 12 hr |
| Sep 9, 11:04 AM EDT | River Flood Watch | PBZ | Fayette, Greene | 12 hr |
| Sep 9, 11:58 AM EDT | Areal Flood Warning | PBZ | Allegheny, Beaver, Washington, Westmoreland | 3 hr |
| Sep 9, 12:05 PM EDT | Areal Flood Warning | PBZ | Washington | 3 hr |
| Sep 9, 3:00 PM EDT | Areal Flood Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Indiana, Washington and 1 more | 18 hr |
| Sep 9, 3:05 PM EDT | Areal Flood Warning | PBZ | Fayette, Greene, Washington, Westmoreland | 18 hr |
| Sep 9, 3:05 PM EDT | River Flood Warning | PBZ | Indiana, Westmoreland | 40 hr |
| Sep 9, 3:48 PM EDT | River Flood Warning | PBZ | Fayette, Greene | 28 hr |
| Sep 9, 3:48 PM EDT | River Flood Warning | PBZ | Fayette | 44 hr |
| Sep 9, 4:15 PM EDT | Areal Flood Warning | PBZ | Armstrong, Beaver, Butler, Clarion, Indiana, Jefferson and 2 more | 18 hr |
| Sep 9, 5:12 PM EDT | River Flood Warning | PBZ | Allegheny | 46 hr |
| Sep 9, 5:12 PM EDT | River Flood Warning | PBZ | Fayette, Washington, Westmoreland | 44 hr |
| Sep 9, 5:12 PM EDT | River Flood Warning | PBZ | Allegheny, Washington, Westmoreland | 50 hr |
| Sep 9, 5:12 PM EDT | River Flood Warning | PBZ | Allegheny | 46 hr |
| Sep 9, 5:12 PM EDT | River Flood Warning | PBZ | Allegheny, Westmoreland | 44 hr |
| Sep 9, 3:13 AM EDT | Areal Flood Warning | PBZ | Preston | 3 hr |
| Sep 9, 5:10 AM EDT | Areal Flood Advisory | PBZ | Marion, Monongalia | 39 min |
| Sep 9, 5:48 AM EDT | Areal Flood Warning | PBZ | Marion, Monongalia, Preston | 6 hr |
Nearby
River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.